|Back||Reported Adverse Drug Reaction Cases|
Serotonin syndrome is caused by excessive central nervous system and peripheral serotonergic activity. It most commonly occurs with a combination of serotonergic agents, but may also occur with a single agent. A combination of agents increasing serotonin by different mechanisms, such as by inhibition of serotonin uptake and serotonin metabolism, is associated with a high risk of the syndrome.1 Table 1 lists agents which have been associated with serotonin syndrome.
Serotonin syndrome is a clinical triad of cognitive-behavioural changes, autonomic dysfunction and neuromuscular dysfunction. At least three of the features listed in Table 2 must be present.1,2 There is no laboratory test to aid diagnosis. The syndrome often occurs within a day of a change in treatment (increase in dose or addition of another serotonergic agent) and the evolution of symptoms is rapid. It should not be confused with neuroleptic malignant syndrome which is clinically similar, but is an idiosyncratic response to neuroleptic agents, usually occurs after longer periods of treatment and develops over a period of days or weeks.1
ADRAC has received 161 reports of serotonin syndrome. The majority describe the syndrome in association with the concomitant use of 2 or more serotonergic agents, in particular SSRIs (68), tramadol (29), moclobemide (23), venlafaxine (18), tricyclic antidepressants (18) and St John's wort (8). In 61 reports, the serotonin syndrome developed in association with a single agent: SSRIs (40), moclobemide (5), venlafaxine (5) and tramadol (5). Serotonin syndrome with tramadol was the subject of an earlier Bulletin article.3
Serotonin syndrome is potentially serious. Reports to ADRAC have described confusion (31), convulsions (23), hypertension (22), hallucinations (12) and delirium (7). In the majority of reports, the signs and symptoms developed within 24 hours of the addition of another serotonergic agent or an increase in dose of an agent. Patients responded to withdrawal of the serotonergic agent(s) and appropriate treatment. Recovery was documented in 85% of the cases where the outcome was known and the remainder of patients had not recovered at the time of reporting.
Health professionals should note the drugs that may cause serotonin syndrome, alone or in combination with other serotonergic agents, and be alert to the features of serotonin syndrome. Patients should be informed of the risk and symptoms of serotonin syndrome when serotonergic agents are prescribed.
» Latest Notification
» New Drugs
» Import of Drugs
» Drug Prices
|» Applications Forms
» Forms & Fees
» Licence Conditions
» Health, Pharma. Policies & Reports
» Govt. Bodies
» Information Centre
|» Regulatory News
» Research News
» News in Hindi
» Contact Us
DrugsControl.org - Jaipur, INDIA. All Rights Reserved |
||Site last updated: December 30, 1899 at|